Menorrhagia and minor bleeding symptoms in women on oral anticoagulation
- First Online:
- Cite this article as:
- Själander, A., Friberg, B., Svensson, P. et al. J Thromb Thrombolysis (2007) 24: 39. doi:10.1007/s11239-006-0003-7
- 248 Downloads
Oral anticoagulation (OA) is a common treatment with a known risk of fatal or major bleeding, but also minor bleeding symptoms and menorrhagia can cause substantial discomfort and necessitate medical or surgical interventions. The extent of these side effects is however not previously reported. The objective of this study is to assess the frequency of minor bleeding symptoms and menorrhagia attributed to OA treatment.
Ninety fertile women between 15 and 49 years-of-age on OA treatment completed an inquiry at the anticoagulation clinics of Malmö, Lund and Gothenburg, Sweden.
The frequency of minor bleeding symptoms was significantly increased during OA treatment (P < 0.05) except for hematuria. The incidence of bleeding after tooth extraction (>3 h) increased from 3.0 to 45.2%, easy bruising 17.8–75.6%, epistaxis 11.1–23.6%, gingival bleeding 22.2–48.3% and hematuria 10.0–15.6% (Table 1). Hematemesis was reported in 5.6% prior to as compared to 14.4% during OA treatment, blood in the feces in 8.9 and 18.9%, respectively. Mean duration of menses increased from 5.6 to 6.1 days (P < 0.01) and reported menorrhagia from 44.2 to 70.8% (P < 0.001). Eighteen percent were treated for menorrhagia before and 29.9% during OA treatment (P < 0.01).
OA treatment is known to confer increased risk of fatal or major bleeding. This study shows that fertile women on OA also experience significantly increased minor bleeding symptoms including menorrhagia that may considerably impair quality of life.
KeywordsWarfarin Oral anticoagulation Menorrhagia Minor bleeding symptoms